Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Have gained weight and fatigued. Have had test done. What are the findings?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 485 Questions
I went to the doctor because I have gained weight (15 pounds) and am fatigued. I thought maybe I had thyroid or hormone issues. My lab results show that my estradiol level is 28 pg/ml but I am 43 years old and still have a normal menstrual cycle. My FSH is 7.3 MIU/ML
LH is 5.0 MIU/ML
Testosterone is less than 17 NG/DL
Anti-Nuclear antibodies cam back positive but I was on medication for a UTI approximately a week or so before. My doctor was unable to discuss the results with me but stated I could see a rheumatologist.
I'm trying to figure out why I have gained weight and am tired. Can any of this be the cause?
Posted Sat, 27 Jul 2013 in X-ray, Lab tests and Scans
Answered by Dr. Vakul Aren 1 hour later

The cause of your symptoms appear to be Perimenopause/Pre-menopause - a natural process that can begin as early as 10 years before actual menopause or cessation of menstruation. These can be related to hormonal and ageing changes, increased stress and inadequate sleep. Creeping weight gain, exhaustion and crazy mood swings may be seen. Reduced physical exercise and poor eating may add on to the problem.
The symptoms may respond partially to fulfilling the sleep debt, getting more exercise and rest and reduction of stress.

Your estrogen values appear to be on the lower side - which is common during perimenopause.

Since your XXXXXXX was positive, your doctor has opted for rheumatology consult to exclude Rheumatologist and a good Endocrinologist may help.

Discussing premenopause with your doctor may also help you understand this better.

Hope this helps. Let me know if you need clarifications.

Above answer was peer-reviewed by
Follow-up: Have gained weight and fatigued. Have had test done. What are the findings? 8 hours later
The reason I am using this site is because it is difficult to speak with my doctor about my lab results. It is also difficult to get appointments to see additional doctors. I believe this website is supposed to offer me some direction. Once I have narrowed down the issue, I will consider seeing another doctor if necessary.
I do exercise daily for approximately 30 minutes and I have visited with a nutritionist for diet concerns. I am not sleeping well and this is an area I do not know how to address. I am doubtful that rheumatology is the answer since I mentioned I was on a sulfer drug near the time of the labwork. Should I see an OBGYN or just accept this is premenopause? You really haven't given me much information, just to go see a another doctor. Could I take Supplements or Progesterone cream? What exactly is this resource for if you cannot provide a bit more direction? If this looks like premenopause, can you give me some guidance on how to sleep and cope with this?
Answered by Dr. Vakul Aren 2 hours later

You may benefit by a consultation with your Gynaecologist who may offer low dose hormone supplements or low dose menopausal hormone therapy(MHT) if required.

Relaxation techniques for stress reduction will include paced respiration or slow deep breathing to help reduce the sympathetic tone,stretching has been found to be useful too. Paroxetine is the SSRI of choice which has shown benefit for anxiety, irritability and depression. A estrogen cream may help if there is vaginal dryness or decrease in lubrication. For combating insomnia regular exercise will help, avoid alcohol and caffeine (especially later in the day), avoid day time naps, sleep hygiene includes avoiding loud music and television/bright lights at least half an hour before going to bed. Going to bed at the same time every day will help. If hot flashes are bothering you, lowering of the ambient temperature and using loose clothing will help .
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor